South Dakota, 2019

Blizzard in South Dakota, March 14, 2019

March 14, 2019 · NWS FSD · 8 events in 8 counties and zones

A colossal late winter storm began to develop early in the morning of March 13, with intense low pressure across southeast Colorado by 0600CST. A surge of warm air ahead of this system resulted in bands of widespread liquid precipitation, along with scattered thunderstorms developing through the day on the 13th, and continuing as a stacked cyclone moved into western Iowa by 0600CST March 14.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A colossal late winter storm began to develop early in the morning of March 13, with intense low pressure across southeast Colorado by 0600CST. A surge of warm air ahead of this system resulted in bands of widespread liquid precipitation, along with scattered thunderstorms developing through the day on the 13th, and continuing as a stacked cyclone moved into western Iowa by 0600CST March 14.

Rain, with some areas of freezing rain resulting in around a tenth of an inch ice accumulation around Huron and Chamberlain, started to change to snow very late on March 13 into the early hours of the 14th. As winds increased to 30 to 40 mph with gusts to 55 to 65 mph, whiteout conditions developed from the James River westward during the brief window of snowfall despite a limited accumulation of new snow (generally less than 2 inches) and widespread rainfall over the existing snow cover.

In addition, with the ground largely frozen to depths of 10 to 20 inches, antecedent snow cover with as much as 4 to 6 inches of liquid water equivalent, and the rapid warming of the air mass and resulting widespread rainfall from 1 to 3 inches, major flooding resulted across the region.

Record precipitation on March 13 included, but was not limited to De Smet (1.90 inches), Vermillion (1.55 inches), Platte (1.86 inches), Gregory (1.26 inches), Mitchell (1.82 inches), Huron (1.43 inches), Primghar (1.98 inches), Menno (1.81 inches), Sioux City (1.63 inches), and Sioux Falls (1.91 inches).

Peak wind gusts of 58 mph or higher for the storm included: 67 mph at Mitchell, 65 mph 5 miles west of Geddes, 63 mph at Huron, 61 mph at Spencer, 60 mph at Sioux Falls, Jackson, and 2 miles west of Dovray, 59 mph at Gregory, Madison and Marshall, and 58 mph at Chamberlain, near Beaver Creek, and Sioux City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 14, 3:02 AM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Mar 14, 3:02 AM CST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
402 AM CDT Thu Mar 14 2019

.SHORT TERM...(Today and Tonight)
Issued at 331 AM CDT Thu Mar 14 2019

Very impressive storm system slowly spinning through eastern
Nebraska early this morning. Several bands of precipitation
wrapping around the system, and to this point, much of our area
has seen rain, and way too much over frozen/snow-covered ground.
Have noted some transition to snow in our far western counties
early this morning, though this area also in relative moisture
minimum aloft, so not much for accumulation to speak of at this
point.

Bands of precipitation will continue to wrap into the area through
the day as the system tracks northeast toward Storm Lake by mid
morning, and then continues on into southeast Minnesota. Moderate
to strong consensus on timing of gradual cooling aloft from west
to east, with I-29 corridor expected to by all snow by late
morning-midday, and areas farther east by mid-afternoon. With
system pulling away from the area by this time, support for
widespread/significant precip amounts will be waning, so still
looks good for diminishing snow accumulations as one heads east.

Main concerns still focus on extreme winds expected to develop
across the area as the low lifts northeast. Still seeing support
for wind gusts of 50-60 mph, with RAP/ARW indicating potential for
isolated even higher given 60+ kts atop the mixed layer on their
respective soundings. Have bumped wind gusts a little higher than
previous forecast, but still generally capped at 45-50kt for an
areal average for gust potential. The question is what impact this
will have with the expected transition to wet snow through the
day. Given existing snowpack is now a wet sponge, and additional
snowfall will also be rather wet/heavy, still believe significant
visibility restrictions will be limited to while snow is falling.
Have been monitoring area of snow just west of the low center in
Nebraska through the night, and airport observations have been
maintaining 3/4sm or greater visibility in the snow, even with
wind gusts of 40-50kt. Based on this, opted to stick with existing
winter storm warning/winter weather advisory headlines with a
mention of brief near blizzard conditions possible while snow is
falling. Later shift will want to monitor closely to see if
upgrade to blizzard warning is required once snow begins to
actually fall in our area.

Aside from the snow/blowing snow issues, extent and degree of
ongoing flooding has resulted in numerous areal and river flood
warnings. However, with threat of additional rainfall, opted to
maintain Flood watch in those area where rain is still possible,
while canceling in our west where dominant precip type will be
snow from here on out. Will likely be able to trim portions of the
flood watch as the rain/snow transition line moves east across
the area, similar to canceling portions of convective watches as
the threat diminishes.

Beyond today, will see precipitation threat diminish quickly this
evening as the system continues to lift into the Great Lakes.
Winds will be slower to decrease, but with threat of significant
visibility restrictions tied to falling precip, early evening end
time of winter headlines still seems reasonable. Winds continue to
decrease through Friday, though could still be a little breezy in
eastern parts of the area.

.LONG TERM...(Friday through Wednesday)
Issued at 331 AM CDT Thu Mar 14 2019

Fairly quiet weather expected for the mid-long range, with just a
small chance of precipitation with a weak wave dropping through
the region Monday night/Tuesday. Temperatures slowly rebound, with
a potential for widespread 40s by the middle of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1241 AM CDT Thu Mar 14 2019

Very poor aviation conditions expected over the next 24 hours,
with LIFR-VLIFR ceilings/visibility in rain/fog, transitioning to
snow and blowing snow with northerly winds gusting over 40kts for
several hours during the daytime Thursday.

Slowly improving conditions expected after 00Z-02Z Thursday
evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch through this evening for SDZ039-040-054>056-060>062-
     065>071.

     Winter Weather Advisory from 10 AM this morning to 7 PM CDT this
     evening for SDZ040-055-056-061-062-066-067-070-071.

     Winter Storm Warning from 7 AM this morning to 7 PM CDT this
     evening for SDZ039-054-060-065-068-069.

     Winter Storm Warning until 7 PM CDT this evening for SDZ038-050-
     052-053-057>059-063-064.

MN...Flood Watch through this evening for MNZ071-072-080-081-089-090-
     097-098.

     Winter Weather Advisory from 10 AM this morning to 7 PM CDT this
     evening for MNZ071-072-080-089-097-098.

     Wind Advisory from 1 PM this afternoon to 10 PM CDT this evening
     for MNZ081-090.

     Dense Fog Advisory until 7 AM CDT this morning for MNZ071-072-
     080-081-090-097.

IA...Flood Watch through this evening for IAZ001>003-012>014-020>022-
     031-032.

     Winter Weather Advisory from 10 AM this morning to 7 PM CDT this
     evening for IAZ001-012.

     Wind Advisory from 1 PM this afternoon to 10 PM CDT this evening
     for IAZ002-003-013-014-020>022-031-032.

     Dense Fog Advisory until 7 AM CDT this morning for IAZ003.

NE...Flood Watch through this evening for NEZ013-014.

     Winter Weather Advisory from 10 AM this morning to 7 PM CDT this
     evening for NEZ013.

     Wind Advisory from 1 PM this afternoon to 10 PM CDT this evening
     for NEZ014.

&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...JH
Hazardous weather outlook, Mar 14, 2:27 AM CST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
327 AM CDT Thu Mar 14 2019

SDZ038-050-052-053-057>059-063-064-150830-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
327 AM CDT Thu Mar 14 2019

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Periods of snow and blowing snow are expected as wind gusts reach
55 to 60 mph at times today. The snow and blowing snow will result
in visibility of a half mile or less, with brief periods of near
blizzard conditions, especially while snow is falling through
midday. Difficult if not impossible travel conditions are likely.
Total snow accumulations from 2 to 4 inches.

Areas of overland flooding will continue today as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Areas experiencing overland or river flooding from recent heavy
rains will see water levels slowly recede.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001-012-MNZ071-072-080-089-097-098-NEZ013-SDZ039-040-054>056-
060>062-065>071-150830-
Lyon IA-Sioux-Lincoln MN-Lyon MN-Murray-Nobles-Pipestone-Rock-
Dixon-Kingsbury-Brookings-Miner-Lake-Moody-Hanson-McCook-
Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-
Union-
327 AM CDT Thu Mar 14 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, northeast Nebraska, east central South
Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Rain will change to snow through midday, with a brief period of
light wintry mix in transition, especially in higher elevations of
southwest Minnesota. At the same time, north winds will increase,
with gusts of 50 to 60 mph likely from mid morning through the
afternoon. Snow and blowing snow will result in visibility of a
half mile or less, with brief periods of near blizzard conditions
possible, especially while snow is falling. Difficult travel
conditions are likely. Snow accumulations from 1 to 3 inches,
with highest amounts in east central South Dakota.

Significant flooding of rivers as well as overland and urban
flooding, will continue today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Areas experiencing overland flooding from recent heavy rains
should see water levels slowly recede. Flooding will continue on
several area rivers, mainly near and south of I-90.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-003-013-014-020>022-031-032-MNZ081-090-NEZ014-150830-
Osceola-Dickinson-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Cottonwood-Jackson-Dakota-
327 AM CDT Thu Mar 14 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, and northeast Nebraska.

.DAY ONE...Today and Tonight

Areas of rain will gradually change to snow through the late
morning and early afternoon. Very strong winds with gusts up to 45
to 55 mph will also develop through this time. Snow accumulations
will generally be less than an inch, though localized higher
amounts are possible through the Highway 60 corridor southwest of
Sheldon. The combination of falling snow and the very strong winds
will create hazardous travel conditions with low visibility at
times.

Significant flooding of rivers as well as overland and urban
flooding, will continue today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Areas experiencing overland flooding from recent heavy rains
should see water levels slowly recede. Flooding will continue on
several area rivers, mainly in northwest Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 blizzard. Local standard time, as filed.

Blizzard, Gregory

When
March 14, 6:00 AM CST to 1:00 PM CST
Where
Gregory forecast zone
Reported by
AWOS
Coordinates
43.192, -99.186 (the zone’s center; the record gives no point)

After an appreciable amount of rainfall and some light freezing rain resulting in up to a tenth of an inch ice accumulation, precipitation changed to snow after 1800CST March 13. As northwest winds increased and frequent gusts topped 45 mph, periods of whiteout conditions developed during the morning hours on March 14 with travel not advised across the county. Snowfall accumulated to 3.0 inches 9 miles south of Dallas and 2.0 inches at Gregory.

Blizzard, Jerauld

When
March 14, 6:00 AM CST to 1:00 PM CST
Where
Jerauld forecast zone
Reported by
AWOS
Coordinates
44.066, -98.630 (the zone’s center; the record gives no point)

After an appreciable amount of rainfall and some light freezing rain resulting in up to a tenth of an inch ice accumulation, precipitation changed to snow after 1800CST March 13. As northwest winds increased and frequent gusts topped 45 mph, periods of whiteout conditions developed during the morning hours on March 14 with travel not advised across the county. Snowfall accumulated to 2.0 inches at Wessington Springs.

Blizzard, Beadle

When
March 14, 6:00 AM CST to 1:00 PM CST
Where
Beadle forecast zone
Reported by
Official NWS Observations
Coordinates
44.415, -98.278 (the zone’s center; the record gives no point)

After an appreciable amount of rainfall and some light freezing rain resulting in up to a tenth of an inch ice accumulation, precipitation changed to snow after 2200CST March 13. As northwest winds increased and frequent gusts topped 45 mph, periods of whiteout conditions developed during the morning hours on March 14 with travel not advised across the county. Snowfall accumulated to 2.5 inches 2 miles southeast of Wessington and 2.2 inches at Huron.

Blizzard, Sanborn

When
March 14, 6:00 AM CST to 1:00 PM CST
Where
Sanborn forecast zone
Reported by
COOP Observer
Coordinates
44.023, -98.091 (the zone’s center; the record gives no point)

After an appreciable amount of rainfall and some light freezing rain resulting in up to a tenth of an inch ice accumulation, precipitation changed to snow after 0000CST March 14. As northwest winds increased and frequent gusts topped 45 mph, periods of whiteout conditions developed during the morning hours on March 14 with travel not advised across the county. Snowfall accumulated to 1.0 inches 4 miles north northeast of Forestburg.

Blizzard, Aurora

When
March 14, 6:00 AM CST to 1:00 PM CST
Where
Aurora forecast zone
Reported by
COOP Observer
Coordinates
43.718, -98.561 (the zone’s center; the record gives no point)

After an appreciable amount of rainfall and some light freezing rain resulting in up to a tenth of an inch ice accumulation, precipitation changed to snow after 0000CST March 14. As northwest winds increased and frequent gusts topped 45 mph, periods of whiteout conditions developed during the morning hours on March 14 with travel not advised across the county. Snowfall accumulated to 0.8 inches at White Lake.

Blizzard, Charles Mix

When
March 14, 6:00 AM CST to 1:00 PM CST
Where
Charles Mix forecast zone
Reported by
Department of Highways
Coordinates
43.208, -98.588 (the zone’s center; the record gives no point)

After an appreciable amount of rainfall and some light freezing rain resulting in up to a tenth of an inch ice accumulation, precipitation changed to snow after 0000CST March 14. As northwest winds increased and frequent gusts topped 45 mph, periods of whiteout conditions developed during the morning hours on March 14 with travel not advised across the county. Snowfall accumulated to 0.9 inches at Geddes.

Blizzard, Brule

When
March 14, 7:00 AM CST to 1:00 PM CST
Where
Brule forecast zone
Reported by
AWOS
Coordinates
43.718, -99.081 (the zone’s center; the record gives no point)

After an appreciable amount of rainfall and some light freezing rain resulting in up to a tenth of an inch ice accumulation, precipitation changed to snow after 1800CST March 13. As northwest winds increased and frequent gusts topped 45 mph, periods of whiteout conditions developed during the morning hours on March 14 with travel not advised across the county. Snowfall accumulated to 4.2 inches 8 miles south southwest of Chamberlain, 2.8 inches at Chamberlain and 2.5 inches near Pukwana.

Blizzard, Douglas

When
March 14, 7:00 AM CST to 1:00 PM CST
Where
Douglas forecast zone
Reported by
Department of Highways
Coordinates
43.387, -98.366 (the zone’s center; the record gives no point)

After an appreciable amount of rainfall and some light freezing rain resulting in up to a tenth of an inch ice accumulation, precipitation changed to snow after 0200CST March 14. As northwest winds increased and frequent gusts topped 45 mph, periods of whiteout conditions developed during the morning hours on March 14 with travel not advised across the county. Snowfall accumulated to 0.7 inches at Armour.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 825371, 825375, 825376, 825377, 825378, 825380, 825374, 825383.